South Dakota, 2006

Damaging Wind in South Dakota, June 15, 2006

June 15, 2006 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 15, 3:20 AM CST, 32 minutes earlier.

Area forecast discussion, Jun 15, 3:20 AM CST, 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT THU JUN 15 2006

.DISCUSSION...
UPPER SHORTWAVE LIFTING NORTHEAST THROUGH CENTRAL NEBRASKA EARLY
THIS MORNING SHOULD MAINTAIN AREA OF PRECIP OVER CENTRAL/EASTERN
PORTIONS OF THE CWA THIS MORNING...ALTHOUGH EXPECT GRADUAL DECREASE
IN COVERAGE AS THE PRECIP SHIFTS EAST...SO WILL GO WITH HIGHEST POPS
THROUGH MID MORNING...THEN TAPER INTO LOWER CHANCE RANGE THROUGH THE
EARLY AFTERNOON OVER FAR EASTERN AREAS. SIMILAR TO YESTERDAY...THINK
LINGERING CLOUDS FROM MORNING MCS WILL HOLD TEMPS DOWN ACROSS THE
NORTHEAST CWA THIS AFTERNOON. DEEPER AND STRONGER SOUTHERLY FLOW AS
THE LOW LEVEL JET SHIFTS EAST SHOULD HELP THAT AREA MIX WARMER THAN
YESTERDAY...BUT WILL FAVOR THE COOLER MAV GUIDANCE AND HAVE BACKED
HIGHS INTO THE LOWER 80S ACROSS SWRN MN FOR THIS AFTERNOON.

AFTER THIS RAIN PASSES TO THE EAST...LATE AFTERNOON/EARLY EVENING
SHOULD BE DRY BEFORE NEXT SHORTWAVE APPROACHES FROM THE SOUTHWEST.
THIS WAVE WILL INTERACT WITH LOW LEVEL BOUNDARY...WHICH SHOULD BE
SITUATED ACROSS THE WESTERN CWA...AND THINK ANY SEVERE WEATHER AHEAD
OF THE WAVE DURING THE LATE EVENING...SHOULD TRANSITION TO HEAVY
RAIN BEING A GREATER THREAT DURING THE OVERNIGHT HOURS. THIS
ACTIVITY SHOULD LIFT NORTHEAST OUT OF THE CWA EARLY FRIDAY
MORNING... WITH FOCUS SHIFTING TO SOUTHEAST CWA FOR FRIDAY NIGHT AS
MAIN UPPER TROUGH PUSHES EAST INTO THE CWA. GFS SEEMS TO HANDLE THE
PROGRESSION OF THIS TROUGH FAIRLY WELL...IN FACT BASE FIELDS OF ALL
MODELS PRETTY SIMILAR IN DEVELOPING SOUTHERN STREAM TROUGH OVER THE
CENTRAL/SOUTHERN PLAINS WHILE KEEPING BROADER TROUGH IN THE NORTHERN
STREAM OVER US. THIS SETUP SHOULD SHUNT ANY RETURN OF GULF MOISTURE
OFF TO OUR EAST FOR THE WEEKEND...AND OTHER THAN A FEW LINGERING
TSRA IN THE FAR SOUTHEAST SATURDAY MORNING...SHOULD BE A DRY AND
SEASONABLE WEEKEND.

NO SIGNIFICANT CHANGES TO LONGER RANGE THIS MORNING WITH MORE ACTIVE
WEATHER EXPECTED TO OCCUR IN THE NEXT 24-48 HOURS.

&&

.AVIATION...
MOD TO STG SOUTHERLY WINDS JUST OFF THE SFC TO PRODUCT POTENTIAL
FOR LLWS AT TAF SITES EARLY THIS MRNG...ESPECIALLY KFSD WHERE
DECOUPLING HAS BEEN MOST PRONOUNCED. OTHRW...AIRMASS MOIST AND
UNSTABLE FOR SCT TSRA ACRS TWB RTES THIS MRNG...WITH ACTIVITY
SUBSIDING LATER THIS MRNG. GENERALLY VFR...EXCEPT AT/NR TSRA WHERE
MVFR VIS/SIGS CAN BE EXPECTED ACCOMPANIED BY SOME HAIL AND VERY
HEAVY RAIN. MORE TSRA AFT 16/00Z AS FRONTAL BOUNDARY APPROACHES
WESTERN PART OF CWA...AND STG UPPER LEVEL DISTURBANCE PASSES THRU
OVERNIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/GH
Hazardous weather outlook, Jun 15, 3:45 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT THU JUN 15 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
445 AM CDT THU JUN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS
MORNING...MAINLY ALONG AND EAST OF THE JAMES RIVER. AN ISOLATED
STORM MAY PRODUCE HAIL TO SIZE OF QUARTERS...BUT MOST OF THE
STORMS THIS MORNING SHOULD REMAIN BELOW SEVERE LIMITS.

THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO SOUTH CENTRAL SOUTH
DAKOTA THIS EVENING...THEN EXPAND NORTH AND EAST...ACROSS MAINLY
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA OVERNIGHT. SOME OF
THE STORMS DURING THE EVENING COULD PRODUCE UP TO GOLF BALL SIZE
HAIL AND WIND GUSTS TO 65 MPH. HOWEVER...AS THE STORMS EXPAND
NORTHEAST OVERNIGHT...THE GREATER THREAT WILL TRANSITION TO
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS SHOULD WANE DURING THE MORNING FRIDAY. AN
ISOLATED STORM MAY PRODUCE MARGINALLY SEVERE HAIL...HOWEVER THE
GREATER THREAT WILL BE LOCALLY HEAVY RAINFALL EARLY IN THE DAY.

REDEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE
AREA BY FRIDAY EVENING...PRIMARILY EAST OF A BROOKINGS TO TYNDALL
SOUTH DAKOTA LINE...CONTINUING ACROSS NORTHWEST IOWA THROUGH THE
OVERNIGHT HOURS. SOME SEVERE STORMS MAY BECOME SEVERE FRIDAY
EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM SOUTH OF
INTERSTATE
90 AND WEST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

In the hours before

Local storm report, Jun 15, 12:25 AM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT THU JUN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             3 S MERIDEN             42.75N 95.63W
06/15/2006  E0.88 INCH       CHEROKEE           IA   LAW ENFORCEMENT

            LOTS OF NICKEL SIZED HAIL. VERY HEAVY RAIN ACCOMPANIED
            THE HAIL CAUSING PONDING ON HIGHWAYS.

&&

GHARMON

The radar

The Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 09:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yankton

When
June 15, 3:52 AM CST
Where
Yankton County, 4 mi SSW of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.933, -97.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5514699.